This page is part of the Safetots Crisis SOPs, a framework for prevention and treatment of the most relevant crisis situations in pediatric anaesthesia.
- anaphylaxis is a severe, life-threatening, generalized or systemic hypersensitivity reaction
- anaphylaxis is very rare in children but requires swift and effective recognition and treatment
- severe anaphylactic reactions in children are rare
- main triggers are antibiotics, colloids, hypnotics, muscle relaxants, intravenous contrast and latex
- prompt recognition and early treatment is required to avoid morbidity and mortality
- take careful patient history
- high index of suspicion if severe hypotension and/or bronchospasm occurs
- knowledge of potential cross-reactivity
- eliminate potential triggers (latex free environment)
- ensure availability of effective drug treatments
- alternative diagnosis: Intestinal eventration syndrome, local anesthetic systemic toxicity
- call for help
- stop the triggering agent
- give epinephrine 10 micrograms/kg IM, repeat iv as required
- give epinephrine IV (1-2-3-5-10 micrograms/kg) titrated according to effect
- maintain/ establish airway, give high flow oxygen, monitor vital signs
- consider raising legs/ fluid challenge if hypotension
- give antihistamines and steroids
- take three timed blood samples for serum tryptase (as soon as possible, 1-2 hours and >24h after event)
- develop urgent management plan according to clinical needs
- monitor patient carefully in the postoperative period
- provide patient letter and letter to family physician
- arrange referral to allergy clinic
- Becke K. Allergie und Anaphylaxie in der Kinderanästhesie. Anästh Intensivmed. 2015; 56: 126-34.
- Johnston EB, King C, Sloane PA, Cox JW, Youngblood AQ, Lynn Zinkan J, Tofil NM. Pediatric anaphylaxis in the operating room for anesthesia residents: a simulation study. Paediatr Anaesth. 2017; 27: 205-10.
- Sommerfield DL, Sommerfield A, Schilling A, Slevin L, Lucas M, von Ungern-Sternberg BS. Allergy alerts – The incidence of parentally reported allergies in children presenting for general anesthesia. Paediatr Anaesth. 2019; 29: 153-160.
- Dewachter P, Mouton-Faivre C. [Allergic risk during paediatric anaesthesia]. Ann Fr Anesth Reanim. 2010; 29: 215-26.
- Karila C, Brunet-Langot D, Labbez F, Jacqmarcq O, Ponvert C, Paupe J, Scheinmann P, de Blic J. Anaphylaxis during anesthesia: results of a 12-year survey at a French pediatric center. Allergy. 2005; 60: 828-34.
- Harper NJN, Cook TM, Garcez T et al. Anaesthesia, surgery, and life-threatening allergic reactions: management and outcomes in the 6th National Audit Project (NAP6). Br J Anaesth. 2018; 121: 172-88.
See all Cs:
- Can´t Oxygenate – Can´t Ventilate
- Can´t Intubate
- Can Intubate – Can’t Oxygenate
- Can´t Cannulate – Failed Venous Access
- Major Haemorrhage
- Perioperative Pulmonary Aspiration
- Tonsillar Bleeding
- Local anaesthetic systemic toxicity – LAST
- Malignant Hyperthermia Crisis – MH
Learn about …
- Rights of the child (10Rs)
- Personal and institutional competence (5Ws)
- Quality and equilibrium (10Ns)
- Crisis situations (10Cs)
- Quality Improvement
- Parental discussion